Acetaminophen labels changing to emphasize liver risks
Published Thursday, September 15, 2016 11:03AM EDT
Last Updated Friday, September 16, 2016 6:49AM EDT
Health Canada is changing the labelling rules for acetaminophen to include stronger warnings against overdosing, noting the risk of liver damage from the popular painkiller.
Acetaminophen, sometimes sold as Tylenol, is one of the most commonly used pain and fever relievers in Canada. While Health Canada says it is used safely by most Canadians, overdoses and prolonged use can cause liver damage, liver failure and even death.
The new labelling standard will include clearer instructions that emphasize the importance of:
- using the lowest effective dose
- not exceeding the recommended daily maximum (which is 4,000 mg for adults) in a 24-hour period.
- not using these products for more than five days for pain or three days for fever
- not mixing them with alcohol if drinking three or more drinks in a day.
As well, the words “contains acetaminophen” will be displayed in bold, red text in the top right corner of the front of the package, to make it easier for consumers to know if a product contains this drug.
The new labels will also include a Drug Facts table for packages to provide product instructions, warnings and other safety information in a consistent, quick-reference format.
All children’s liquid products will need to include a calibrated dosing device, so caregivers can be sure they’re giving a child the right amount.
The announcement follows a 2015 Health Canada safety review of acetaminophen.
The label changes apply immediately to new products, while products already on the market are expected to update their labels within 18 months. The Drug Facts table will be required on all products by 2021.
Acetaminophen can build up in the liver and lead to something called drug-induced hepatitis, which can alter liver function, Health Canada warns.
It is also possible to overdose on acetaminophen. This can happen when users take their next dose too soon; take more than the recommended dose; or use two or more types of medicine at the same time that contain acetaminophen, such as a cold medication and an acetaminophen pill.
Such overdoses are responsible for an estimated 4,000 hospitalizations a year in Canada. In about six per cent of these overdoses, patients develop liver injuries, including acute liver failure.
Johnson & Johnson Canada, which manufactures Tylenol-brand acetaminophen products, says it welcomes the changes.
“We share Health Canada’s commitment to health and safety and fully support initiatives to raise awareness and further educate Canadians on the safe and responsible use of all over-the-counter medicines,” the company said in a statement.